Hail, Mahaska
- When
- May 31, 3:55 PM CST
- Where
- Mahaska County, 5 mi S of Oskaloosa
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -92.650
A cold upper low settled in over Iowa during the day on the 31st. With -21 C air at 500 mb over Iowa, the airmass became unstable during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold upper low settled in over Iowa during the day on the 31st. With -21 C air at 500 mb over Iowa, the airmass became unstable during the afternoon. Numerous thunderstorms formed, many of which produced wind of up to 50 MPH and pea to marble size hail. A few funnel clouds were also reported. One of the storms became severe as it pass south of Oskaloosa in Mahaska County and dropped three quarter inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 12:40 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 140 PM CDT MON MAY 31 2004 .DISCUSSION... STEEP LAPSE RATES WITH DEEPENING MIXING DEPTHS SHOULD ALLOW FOR GUSTS TO 40KT SOON BASED ON LAPS SOUNDINGS AND PROFILER. THIS IS ESPECIALLY TRUE WITH DOWNDRAFTS ASSOCIATED WITH THE RAPIDLY EXPANDING SHRA/TSRA AREA. EXPECTATION OF UPDRAFTS SHOULD LIMIT HAIL SIZE TO PEA-0.50 INCH AT MOST, WITH LANDSPOUT POTENTIAL TO OUR NE AND E WHERE 0-3KM CAPES ARE RUNNING 75-150 J/KG. SHOULD SEE A DIURNAL DECLINE IN COVERAGE BY 01Z IN THE SHRA ACTIVITY. MAY INCLUDE SOME LOW POPS N AS UPPER LOW SHIFTS SE. CANNOT ARGUE TOO MUCH WITH LIKELY TO CATEGORICAL POPS ON TUESDAY BY THE MODELS. MORE AGGRESSIVE ETA IS FAVORED AT THIS TIME WITH SECONDARY UPPER LOW IN THE GREAT LAKES WRAPPING UP NORTHWARD. RESIDUAL MORNING CLOUDS SHOULD EXIT WEDNESDAY MORNING, WITH ANOTHER AFTERNOON CU FIELD. UPPER RIDGING AND DRYING THROUGHOUT COLUMN, SO EXPECT A DECENT WX DAY ON THURSDAY. LONGER RANGE IS SOMEWHAT MORE UNCERTAIN, WITH WSW NW AND LESS RIDGING EXPECTED OVER THE WEEKEND. 12Z NCEP ENSEMBLE MEANS INDICATE A FRONTAL PASSAGE FRIDAY NIGHT INTO SATURDAY WITH A HEALTHY WNW FLOW SHORTWAVE, AGAIN INCREASING THE SEVERE THREAT DESPITE MORE LIMITED MOISTURE. THIS FRONT SLOWS DOWN AND RETURNS NORTH AS A WARM FRONT SUNDAY NIGHT OR MONDAY WITH A HIGHER THREAT OF HEAVIER RAIFNALL/MCS ACTIVITY. WARM FRONTS NEARLY ALWAYS RAIN ON US IN EARLY JUNE (WETTEST MONTH), SO HAVE INTRODUCED POPS ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. KULA && EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON MAY 31 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 326 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS BEFORE DISSIPATING SHORTLY AFTER SUNSET. A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE COMING WEEKEND. ALTHOUGH THE CHANCES DO NOT APPEAR HIGH AT THIS POINT...SOME OF THE STORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION CHANCES ARE LOW FOR THE NEXT SEVERAL DAYS...BUT MAY INCREASE THIS WEEKEND. SMALL
The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394526.